Off-topic: What is going on with these drug commercials?
I know that this is a COMPLETE departure from talk of spices, recipes and organic foods. Forgive me. But sometimes, I see something that is just so outrageous or silly that it makes me want to shout from the rooftops! Well, this blog is kind of my rooftop, so here goes:
We have all seen commercials for medications whose side effects sound much worse than the illness, right? I may have seen one that tops them all.
It was some kind of weight-loss medication. In the description of the “problem”, it showed a series of pleasantly plump people standing at buffets, with thought bubbles over their heads saying things like “Am I still hungry?” and “hmmm, have I had enough yet?”, implying that not only do they have no self-control when it comes to eating, they literally do not have any sense of whether they need to add another piece of fried chicken to the plate. Standing at that buffet is all just too damn confusing to know the right answers.
It goes on to explain that in order for the medication to work, the patient must follow a strict diet and exercise. Call me crazy but if a person is able to do those two things, they probably do not need medication. Nature will follow its course and you will naturally lose weight. And, they are expecting the same person who could not figure out if their paper plate could tolerate another scoop of potato salad to devise and follow an elaborate exercise schedule and nutritionist–approved food intake plan.
It was when the side effects started to be listed that I really perked up. It was the usual list of rashes, cough, fainting, and so on. But then they listed depression – and I thought, boy, that is not going to help with the diet and exercise, is it? The one that really caught my attention was the fact that you may expect your breasts to begin producing milk. Uh huh, milk.
So, to recap, I need to endure skin conditions and hacking a lung up, lactating, and needing an antidepressant while following a strict regimen of diet and exercise at a time that I am probably feeling the worst that I ever have (I am lactating, remember, which I am trying to deal with in between my scaly skin and dangerously low blood pressure).
Lest you not understand my humor, I am not making fun of overweight people nor minimizing the tremendous challenge of losing weight. I am making fun of a drug company that has such unrealistic expectations both in terms of what a patient will endure and what a patient is capable of. Hands-down, this one is the worst of the bunch – and believe me, there were a lot to choose from.
Excuse me now, I need to go pump.
MORE: Since I first posted this piece on my personal FB page, really designed to be a humorous commentary, I went over and peeked at the official list of side effects of this particular drug. Big mistake. Now I’m totally freaked out.
Under “Common”, there were 37 ailments, and ironically “increased hunger” was one of them! Wait, isn’t that why you’d be taking this drug, to help with hunger management?? Let me also note that “coma” was in this list. Not in the “Less common” list or the “Rarely reported” list — common. It is common to fall into a c-o-m-a when taking this medication… uh, yeah, no.
So there are 24 “Less common” side effects, again ironically listing rapid weight GAIN along with some really nasty stuff. One was fruity breath, which I actually would volunteer for before the fore-mentioned coma (sorry, I still can’t get over that one being on the Common list).
In a heading I’ve never seen before, “Incidence not known”, there are 17 more nasty effects that you might have to endure. It does not say much for their record-keeping that they cannot assign these 17 symptoms to the frequency categories. I imagine a bunch of tear-stained, hand written notes from desperate patients, saying things like “OMG I’m twitching” or “This freaking shivering won’t stop” being shoved into the drug maker’s mailbox, or left balled up on Kleenex in the doctor’s office (yes, those are 2 of the reported “Incidence not known” side effects).
I was getting down to the part where it lists the symptoms of an overdose, and really bracing myself for some awful, painful stuff. Surprise!
- Abdominal or stomach discomfort
- false or unusual sense of well-being
- seeing, hearing, or feeling things that are not there
I would take those in a second, instead of most of that craziness in the other lists. In fact, “an unusual sense of well-being” is so out of place on this list…. isn’t that WHY you are trying to lose weight, and putting yourself through all of this, to finally have a sense of well-being? Nope, get yourself to the ER, dude, you are just too dang happy and I need it to stop now before I pull this car over.
In this sue-happy culture, I suppose that I should add a footnote assuring you that I am not dispensing medical advice nor promoting myself as a medical expert in any way.
Nor am I slandering or libeling the maker of this drug, or implying that they have anything but the utmost care and concern about their customers.
If you feel you that you want and need this medication, be my guest. If you experience symptoms that are listed as ER-worthy, get yourself to the ER despite my jesting. I’m just a cook with a sharp knife and a sharper sense of humor.